Thunderstorm Wind, McKenzie
- When
- July 29, 1:49 PM MST to 1:52 PM MST
- Where
- McKenzie County, 9.85 mi S of Watford City
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.660, -103.320
Thunderstorms formed along a weak frontal boundary in an environment of favorable deep layer shear and instability. A few storms became severe with large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms formed along a weak frontal boundary in an environment of favorable deep layer shear and instability. A few storms became severe with large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 29, 1:18 PM MST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 318 PM CDT Sat Jul 29 2017 .SHORT TERM...(This evening through Sunday) Issued at 250 PM CDT Sat Jul 29 2017 The short term concern will be severe weather potential for this afternoon and early evening. Early convection began in an area of steep low level lapse rates across western North Dakota. A weak frontal boundary extending from north central into teh west will also be a focus for convection. However with shear weak expect mainly short lived pulse storms through early evening. Expect the convection to migrate into central North Dakota later this evening. On Sunday a building h500 ridge will cap most convection leaving just widely scattered thunderstorms. Highs Sunday will again be in the 80s east to lower to mid 90s west. .LONG TERM...(Sunday night through Saturday) Issued at 250 PM CDT Sat Jul 29 2017 For the extended period a northwest flow regime will set up providing several opportunities for thunderstorms. The best chances are expected to be Monday night and Wednesday through Wednesday night. Both periods will be associated with cold fronts and cooler temperatures. Highs Sunday and Monday will be in the 80s to middle 90s. By Tuesday cooler with highs in the 70s and 80s, and Wednesday through Friday will see as cool as 70 north central and 70s to lower 80s south and west. A bit warmer Saturday with highs in the 70s to middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1232 PM CDT Sat Jul 29 2017 At noon CDT a nearly stationary frontal boundary across northwest North Dakota will remain in place this afternoon then retreat back north late tonight as warm air moves in associated with a mid level ridge over the western CONUS. Scattered thunderstorms will be the hazard to aviation this afternoon and tonight. VFR is forecast for all TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous Weather Outlook National Weather Service Bismarck ND 332 PM CDT Sat Jul 29 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 332 PM CDT Sat Jul 29 2017 /232 PM MDT Sat Jul 29 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible late this afternoon and tonight. A few storms could be severe west with large hail and gusty winds the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are daily chances for thunderstorms through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
Special Weather Statement
National Weather Service Bismarck ND
1220 PM MDT SAT JUL 29 2017
NDZ017-031-291845-
McKenzie ND-Golden Valley ND-
1220 PM MDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 1245 PM MDT...
At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trotters, or 23 miles northeast of Wibaux, moving northeast at 20
mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northern Golden
Valley and southwestern McKenzie Counties.
LAT...LON 4732 10405 4748 10365 4733 10365 4733 10367
4718 10367 4717 10403 4725 10405
TIME...MOT...LOC 1819Z 246DEG 18KT 4726 10392
ABELINGSpecial Weather Statement
National Weather Service Bismarck ND
1228 PM MDT SAT JUL 29 2017
NDZ031-291845-
Golden Valley ND-
1228 PM MDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOLDEN VALLEY
COUNTY UNTIL 1245 PM MDT...
At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sentinel Butte, or 16 miles northeast of Beach, moving
east at 20 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern Golden
Valley County.
LAT...LON 4717 10392 4722 10372 4718 10367 4703 10366
4699 10369 4699 10391
TIME...MOT...LOC 1828Z 264DEG 19KT 4710 10379
ABELINGSpecial Weather Statement National Weather Service Bismarck ND 106 PM MDT SAT JUL 29 2017 NDZ031-032-291945- Golden Valley ND-Billings ND- 106 PM MDT SAT JUL 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES UNTIL 145 PM MDT... At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Sentinel Butte, or 13 miles east of Beach, moving east at 15 mph. Half inch hail and wind gusts to 50 mph will be possible with this storm. This strong thunderstorm will be near... Medora around 145 PM MDT. LAT...LON 4683 10381 4701 10383 4708 10343 4678 10341 TIME...MOT...LOC 1906Z 265DEG 12KT 4693 10372 ABELING
Special Weather Statement
National Weather Service Bismarck ND
208 PM MDT SAT JUL 29 2017
NDZ043-292045-
Bowman ND-
208 PM MDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOWMAN COUNTY
UNTIL 245 PM MDT...
At 208 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rhame, or 10 miles west of Bowman, moving east at 10 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Rhame and Griffin.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4611 10368 4620 10372 4628 10350 4628 10348
4612 10342
TIME...MOT...LOC 2008Z 254DEG 7KT 4619 10361
AYDThe Minot AFB radar (KMBX), 200 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
2 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.
A 12-inch diameter ash tree trunk split.
A short-lived funnel cloud was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715314, 715315, 715317, 715318.